South Dakota, 2010

Flooding in South Dakota, March 6 to 15, 2010

March 6 to 15, 2010 · NWS ABR · 2 events in 2 counties and zones

Ice break-up and several ice jams caused flooding along the White River across all of Jones and Lyman counties to the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Ice break-up and several ice jams caused flooding along the White River across all of Jones and Lyman counties to the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 6, 3:01 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 6, 3:01 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CST SAT MAR 6 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST ISSUES IN THE NEAR TERM ARE...WHEN TO END PRECIPITATION
CHANCES TONIGHT...AND THE POSSIBILITY OF A DENSE FOG ADVISORY
LATER TONIGHT/SUNDAY MORNING.

AN AREA OF LOW PRESSURE CONTINUES TO PUSH EASTWARD INTO EASTERN
NEBRASKA THIS EVENING. THE HEAVIEST PRECIPITATION IS CLOSELY
ASSOCIATED WITH THE UPPER LEVEL LOW...HOWEVER THERE IS STILL A WAA
BAND OF PRECIPITATION MOVING THROUGH THE EASTERN CWA. MOST OF THE
PRECIPITATION IS FALLING AS EITHER DRIZZLE OR LIGHT RAIN. EXPECT
THIS PRECIPITATION WILL GRADUALLY COME TO END AN LATER THIS
EVENING. FARTHER WEST...WITH A CLOSE T/TD SPREAD...AREAS OF FOG
HAS DEVELOPED...INCLUDING DENSE FOG IN THE SOUTHWEST CWA. PIERRE
HAS BEEN REPORTING 1/4SM FOR A WHILE...AND EVEN WEB CAMS SHOW
DENSE FOG. WILL NOT BE ISSUING A DENSE FOG ADVISORY AT THIS
TIME...BUT EXPECT ONE WILL BE ISSUED LATER THIS EVENING.

HAVE MADE ONLY A FEW CHANGES TO THE FORECAST BEYOND TONIGHT AS
MODELS DISAGREE WITH THE HANDLING OF THE NEXT WEATHER SYSTEM. HAVE
LEANED TOWARDS THE 0Z ECMWF WHICH HAS SLOWED DOWN THE OVERALL
PROGRESSION OF THIS SYSTEM. THERMAL PROFILES SUGGEST MOSTLY A RAIN
EVENT...HOWEVER A MIX OF FREEZING RAIN COULD BE POSSIBLE AT TIME
MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
MAIN FORECAST CHALLENGE IS PRECIPITATION TYPE AND AMOUNT WITH
SYSTEM SET TO AFFECT THE REGION DURING THE FIRST HALF OF THE
PERIOD. THE EXTENDED MODELS ARE IN DECENT AGREEMENT WITH THE
TIMING OF THE SYSTEM...BUT JUST DIFFERENT ENOUGH IN THE TRACK TO
MAKE IT CHALLENGING TO DETERMINE EXACTLY WHERE AND WHAT TYPE OF
PRECIPITATION WILL OCCUR. THE UPPER PATTERN WILL FEATURE A WAVE
OVER THE CENTRAL PLAINS EARLY TUESDAY THAT GETS WRAPPED INTO A
TROUGH APPROACHING FROM THE WEST...RESULTING IN UPPER LEVEL ENERGY
OVER THE AREA THROUGH AT LEAST THURSDAY NIGHT. THE BROAD TROUGH
THEN PUSHES EAST AS AN UPPER RIDGE APPROACHES BY THE WEEKEND. THE
SURFACE LOW WILL BE OVER WESTERN KANSAS EARLY TUESDAY...WITH
PRECIPITATION ONGOING WHEN THE PERIOD STARTS. THE GFS IS THE MOST
PROGRESSIVE OF THE MODELS...TRACKING THE LOW TO THE OHIO VALLEY BY
THURSDAY EVENING...WHILE THE ECMWF STILL HAS IT BACK OVER ILLINOIS
AT THE SAME TIME. BOTH MODELS KEEP PRECIPITATION OVER THE CWA
THROUGH THURSDAY EVENING...BUT VARY IN WHERE HEAVIER AMOUNTS MAY
BE POSSIBLE. DUE TO THESE DIFFERENCES...HAVE KEPT VERY GENERAL
CHANCE POPS GOING WITH MAINLY RAIN MENTIONED DURING THE DAYTIME
PERIODS...AND RAIN/SNOW DURING THE NIGHT. AT THIS TIME...WOULD NOT
BE SURPRISED IF THE SNOW IS VERY MINIMAL AS CURRENT TIME SECTIONS
SHOW THE LOWER LEVELS REMAINING ABOVE FREEZING THE ENTIRE TIME.
HIGH PRESSURE SLIDES OVER THE PLAINS BEHIND THE EXITING SYSTEM ON
FRIDAY AND REMAINS DOMINANT THROUGH THE DAY SATURDAY.

TEMPERATURES WILL REMAIN MILD THROUGH THE PERIOD AS H85 TEMPS
LINGER IN THE -5 TO +2 DEGREE RANGE. 30S TO MID 40S WILL BE COMMON
FOR DAYTIME HIGHS...WITH MID 20S TO LOWER 30S FOR NIGHTTIME LOWS.

&&

.AVIATION...
SKIES WILL REMAIN OVERCAST TONIGHT. CIG LEVELS WILL GENERALLY BE
MVFR/VFR DURING THE EVENING...WITH THE EXCEPTION OF THE
SOUTHWESTERN CWA WHERE IFR CIGS AND LIFR VSBYS IN DENSE FOG ARE
OCCURRING. EXPECT TO SEE THE CIGS LOWER ACROSS THE ENTIRE CWA
THROUGH THE NIGHT...WITH IFR CIGS EVERYWHERE BY MORNING. MAY BEGIN
TO SEE THE VSBYS IMPROVE SOME AROUND KPIR LATER TONIGHT...BUT ALL
TAF SITES SHOULD BEGIN TO SEE MVFR VSBYS IN FOG AFTER 00Z SUNDAY.

&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR JONES/LYMAN COUNTIES DUE TO ICE JAM
POTENTIAL ALONG THE WHITE RIVER. THAW IN SOUTHEAST SOUTH
DAKOTA...WITH COOLER TEMPERATURES AND MORE SNOWPACK DOWNSTREAM ARE
THE PRIMARY REASONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH SUNDAY MORNING FOR JONES-LYMAN.

MN...NONE.
&&

SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 6, 2:55 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CST SAT MAR 6 2010

MNZ039-046-SDZ003>011-015>023-036-037-051-072100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
255 PM CST SAT MAR 6 2010 /155 PM MST SAT MAR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WORKING THROUGH THE PLAINS STATES DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK COULD SPREAD A MIXED BAG OF
PRECIPITATION TYPES OVER THIS CWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ045-048-072100-
JONES-LYMAN-
255 PM CST SAT MAR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH FOR ICE JAM FLOODING ON THE WHITE RIVER BORDERING
JONES AND LYMAN COUNTY REMAINS IN EFFECT THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WORKING THROUGH THE PLAINS STATES DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK COULD SPREAD A MIXED BAG OF
PRECIPITATION TYPES OVER THIS CWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033>035-072100-
STANLEY-SULLY-HUGHES-
255 PM CST SAT MAR 6 2010 /155 PM MST SAT MAR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG WITH VISIBILITIES LESS THAN 1 MILE AT TIMES WILL
OCCUR ALONG THE MISSOURI RIVER SOUTH OF SUTTON BAY REC AREA AND
NORTH OF ROSSEAU INTO THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WORKING THROUGH THE PLAINS STATES DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK COULD SPREAD A MIXED BAG OF
PRECIPITATION TYPES OVER THIS CWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jones

When
March 6, 5:15 PM CST to March 8, 5:00 PM CST
Where
Jones County, 7.97 mi W of Okaton to 4.67 mi WSW of Okaton
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.870, -101.060

Ice jamming caused minor flooding along the White River across Jones county. The river gage on the Highway 83 bridge south of Murdo crested at 14.9 feet, nearly a foot above flood stage. The river widened to nearly a half mile along Highway 83.

Flood, Lyman

When
March 8, 5:00 PM CST to March 15, 12:30 AM CST
Where
Lyman County, 12.91 mi SSW of Vivian to 13.31 mi S of Vivian
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.738, -100.339

Near record flooding occurred along the White River due to ice jamming. The river gage southwest of Oacoma along Highway 47 crested at 24.4 feet or 9.4 feet above flood stage. One home was threatened by the high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220832, 220836.